Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr G & BP friends. Help...Major work problems...I'm going to lose my job. *triggers*
avatar
HelpKat posted:
So today I had my annual performance rating with my supervisor. He is aware I've been "sick" and the last medical paperwork he has said it was depression. When I was in his office, he told me that my attitude is not acceptable. That the times I blow up or show my anger (throwing my reports onto his desk) is not something he puts up with. He said he's concerned that if I'm doing that with him then I might be doing it with customers or my other staff(which I'm not). He told me he will be watching me this year and doesn't want to see that any more. He also said he will be talking with my employees and making sure I'm not making them uncomfortable. He then told me that I should let the staff in on what I've been diagnosed with and that might help them understand why I am acting different.

Friends: My question is this. Has anyone gone thru something like this at work? What do I do about this. I am working on controlling it but when I'm on my roller coaster the "filter" is not always there. I can't guarantee its not going to happen again. I'm looking at seeing If i can get any help thru ADA.i have an appt with them on Monday to see if some accommodations might help. I have asked my supervisor to go part-time which helps relieve some of the stress triggering my outbursts but my request was denied by my supervisor. I'm at a loss on how to save my job and still work on finding the right combo of meds and therapy. HELP! I can't afford to lose my job (and the health insurance). My mood dropped dramatically this past week and this sent me into a bad place right now. I'm not seeing a way out

Dr. G: Are there any meds that can keep me calm for now until I can learn to control it better? Right now I just want to be the zombie with no emotions .

Sorry to rant, I just don't know what to do and have no family support.
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Helpkat,

Explosive anger outbursts can be a tough problem. No medicine has really ever been well-studied for that symptom in isolation of its occurring when someone is not sleeping, oveenergized, talking fast, and otherwise in the midst of a frank manic episode, as distinct from their usual self. In that context, any antimanic drug would be appropriate. There is some data that Depakote may be helpful with impulsive aggression regardless of diagnosis (or, being in "a discrete episode"). In the absence of a frank manic syndrome, there is also some research to suggest that SSRIs (e.g., prozac) may help to modulate impulsive aggression. Behavioral approaches for managing anger and impulsive aggression probably remain the best strategies for helping to prevent outbursts before they start to cause trouble or jeopardize work performance and someone's ability to meet their job expectations.

Dr. G.
 
avatar
HelpKat replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. These explosions and (almost) rage seem to happen when I'm down, having trouble sleeping, and dont want to be here. Now it's just a knee jerk reaction that surprises me. I am the most peaceful and respectful person, and having this happen is against who I thought I was. I know I need to work on positive coping techniques and my therapist is starting to work with me on them, but I'm realistic in thinking its going to take me a while to put them to work and stop all the outbursts as he wants. I just don't think I have it in me to fight this or my boss right now. Is it really worth all the effort? I have 2more visits with my doc and then my insurance won't pay anymore, can't afford him out of pocket. So will have to start over with someone at a county clinic. Like I said...no more fight left in me.

I appreciate this (and my other post) response. Night all.
 
avatar
Joseph F Goldberg, MD replied to HelpKat's response:
Dear Helpkat,

Seroquel is well-established (and FDA approved) as a treatment for bipolar depression and has a literature supportive its usefulness for what's been termed "reactive aggression" (the published research on that, specifically, is by Dr. Melissa DelBello's group at the University of Cincinnati). The antidepressant dose of Seroquel is 300 mg/day (less may be nothing more than a sleeping pill). Depakote also has strong research supporting its utility for impulsive aggression and, in addition, some preliminary research showing it is better than a placebo for treating bipolar depression. The pairing of both also has been shown to hav greater benefit (ie, synergy) in treating manic or mixed episodes, and it is plausible the combination may be useful when depression more than mania is the predominant driving force.

And obviously any alcohol or any other psychoactive substances, if in the picture, can only make impulsivity-aggression worse, and render medicines less effective.

Some thoughts you might share with your own doctor.

Dr. G.
 
avatar
HelpKat replied to Joseph F Goldberg, MD's response:
Thank you SO MUCH. I will definitely talk with him about these. I know both of those he has brought up to me before but for different reasons.

I know depakote can make you gain weight, what about seroquel? I refuse to go on anything else that will add weight. Currently he has me on Cymbalta, lithium, trazadone(for sleep mostly) and Ativan occasionally. Is the Seroquel something that would replace the Cymbalta or would it be more likely to be added to the others?

As for the alcohol, a few weeks ago I was drinking a bit during one of these angry streaks and I decided to stop my meds cold turkey. That was also pure impulse to stop and once I was "rational" again I went back on and stopped drinking.

Again, thanks for the thoughts.
 
avatar
Joseph F Goldberg, MD replied to HelpKat's response:
Dear Helpkat, Yes, unfortunately many or most of the medicines that have been proven to help symptoms of mania or depression can cause weight gain. It sometimes becomes a trade off, and the patient needs to decide what is personally more important to them. There are limited treatment options. Dr G
 
avatar
HelpKat replied to Joseph F Goldberg, MD's response:
Figured as much. Thanks for the info. I'll talk with my dr this week. I appreciate the help.
 
avatar
Joseph F Goldberg, MD replied to HelpKat's response:
Dear Helpkat,

Also...Cymbalta hasn't been studied in bipolar disorder. Some researchers think that SNRIs (such as Effexor and possibly Cymbalta) may be more likely than SSRIs to destabilize mood. One would want to be certain that the Cymbalta wasn't contributing to the periods of irritability.

Dr. G.
 
avatar
HelpKat replied to Joseph F Goldberg, MD's response:
Hum. Didn't know that. He started me on it when I first came to him for depression and had 0 luck with Wellbutrin & Abilify from my last dr who i had been seeing for major depression while in a PHP. Found out later that my last doc had been putting bipolar nos on my insurance but had never specifically discussed it with me. My uncle is bipolar I, but takes no meds or therapy for it; refusing to believe it. I came to current doc being depressed and I started cymbalta. It has worked good for my depression, but now the swings are getting worse as time is going on. The big irritability is newer(months)and getting more and more out of control. I will talk with him about the cymbalta. I can say I hear that the discontinuation of it can suck to say the least. I did at one point stop cold turkey and plummeted quickly. So I would not look forward to stopping it, but the mean part of this has to go or I lose my job...and game over for me anyway. Thanks again for the thought. I feel like I might actually get somewhere soon. Happy weekend!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.